Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Prime specialization in genus 0


Authors: Brian Conrad, Keith Conrad and Robert Gross
Journal: Trans. Amer. Math. Soc. 360 (2008), 2867-2908
MSC (2000): Primary 11N32
Published electronically: January 30, 2008
MathSciNet review: 2379779
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a prime polynomial $ f(T) \in \mathbf{Z}[T]$, a classical conjecture predicts how often $ f$ has prime values. For a finite field $ \kappa$ and a prime polynomial $ f(T) \in \kappa[u][T]$, the natural analogue of this conjecture (a prediction for how often $ f$ takes prime values on $ \kappa[u]$) is not generally true when $ f(T)$ is a polynomial in $ T^p$ ($ p$ the characteristic of $ \kappa$). The explanation rests on a new global obstruction which can be measured by an appropriate average of the nonzero Möbius values $ \mu(f(g))$ as $ g$ varies. We prove the surprising fact that this ``Möbius average,'' which can be defined without reference to any conjectures, has a periodic behavior governed by the geometry of the plane curve $ f=0$.

The periodic Möbius average behavior implies in specific examples that a polynomial in $ \kappa[u][T]$ does not take prime values as often as analogies with $ \mathbf{Z}[T]$ suggest, and it leads to a modified conjecture for how often prime values occur.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 11N32

Retrieve articles in all journals with MSC (2000): 11N32


Additional Information

Brian Conrad
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109-1043
Email: bdconrad@umich.edu

Keith Conrad
Affiliation: Department of Mathematics, University of Connecticut, Storrs, Connecticut 06269-3009
Email: kconrad@math.uconn.edu

Robert Gross
Affiliation: Department of Mathematics, Boston College, Chestnut Hill, Massachusetts 02467-3806
Email: gross@bc.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-08-04283-9
PII: S 0002-9947(08)04283-9
Keywords: Bateman--Horn conjecture, Hardy--Littlewood conjecture, M\"obius function
Received by editor(s): June 19, 2005
Received by editor(s) in revised form: February 11, 2006
Published electronically: January 30, 2008
Article copyright: © Copyright 2008 American Mathematical Society